Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Taking Sertraline, have loss of appetite, sleeplessness, chest tightness, blurred vision, muscle ache. What can you advice?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1993
Answered : 2416 Questions
Hi I have been going quite a tough time and got alot on! Also home has bin quite stressful! I hav bin referred to counselling for my main issue! And bin put on sertraline 5 weeks ago, which is why I feel a trip to the doctor isn't worth while as they can't do much else! I just need to no as I'm self employed and work long hours do I need a break! I feel I need to be told due to letting my clients down! But I hav bin experience some strange feelings, I rang the hospital yesterday and was told to leave my car and walk home! But do I need to do anythin else! I feel, like I'm not there nothin is real, like I'm in a bubble! I loss my appetite I can't sleep! I feel like I'm racing all the time and my chest goes tight. I go very panicky at times and jumpy, I experienced blurred vision and find it hard to concentrate and forget what I'm doing, feel I can't do my every day tasks and not bin doing or seeing the things and people I used to! I go really hot and feel some1 is squeezing my head my muscle ache! I feel guilty and paranoid alot and just feel I'm at my limit! I had Thoughts of hurting myself but not acted on it! Wat can u advice? Thanks
Posted Sat, 28 Apr 2012 in Mental Health
Answered by Dr. Shainaz Arif Kaware 57 minutes later

Thanks for your query.

I have read through your details and from your history, you seem to be suffering from depression. So your doctor has prescribed you Sertraline.

Sertraline is a medicine belonging to SSRI (selective serotonin reuptake inhibitor) class of drugs. It acts as a mood elevator by balancing the amount of serotonin which is a chemical produced in brain and it helps to calm your brain. But like most of the antidepressants this drug also has its side effects especially initially in the beginning of treatment. The side effects reported include worsening of depression, anxiety, Suicidal thoughts (especially at the beginning of your treatment), irritation, Panic attacks, Difficulty falling asleep, Aggressive behavior, Nausea, Loss of appetite, Severe restlessness or excitement and so on.

They usually resolve in 3-5 weeks time. One starts to notice improvement in his symptoms by then.

As the symptoms are bothering you, it might be useful to review with your prescribing doctor. Perhaps modifying your medications and some clinical counseling for a few weeks might help in resolving your issues.

I understand you are experiencing a rough and hard life, but do not feel guilty. With proper medical help you should be able to lead a better life soon. So please consult your psychiatrist.

Hope this answer is helpful to you. In case you have any other query I will be available to help you.
Please accept this answer if you do not have any other concern or apprehension.

Take care.
Above answer was peer-reviewed by
Follow-up: Taking Sertraline, have loss of appetite, sleeplessness, chest tightness, blurred vision, muscle ache. What can you advice? 1 hour later
Thanks for the advice! My main concern is should intake some time out from work? As being self employed find it hard to do so! But if told best to will feel better about doing it!
Answered by Dr. Shainaz Arif Kaware 1 hour later

Thanks for writing back.

Should I take time out from the work?

Self employed are at ‘increased’ stress – both physically and mentally. A good time off work is necessary to help you relax both physically and mentally. This is an essential component while handling mental conditions.

Though it is important to seek medical help and counseling for your current symptoms, taking a time out with friends and family will definitely benefit you as friends and family provide moral support which is very important in life especially when you feel down.

Relax, Take a break that is long pending and follow your treatment strictly - things will improve.

Hope I have answered your query now. Please accept this answer in case you don't have any further concerns.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor